Bilateral Incomplete Atypical Femoral Fracture due to Long-Term Bisphosphonate Use: A Case Report


BAŞARAN S. , BENLIDAYI I. C. , AKIN B., GÜZEL R.

MEANDROS MEDICAL AND DENTAL JOURNAL, cilt.18, ss.139-143, 2017 (ESCI İndekslerine Giren Dergi) identifier

  • Cilt numarası: 18 Konu: 2
  • Basım Tarihi: 2017
  • Doi Numarası: 10.4274/meandros.2033
  • Dergi Adı: MEANDROS MEDICAL AND DENTAL JOURNAL
  • Sayfa Sayısı: ss.139-143

Özet

Although the overall safety profile of bisphosphonates (BP) is favorable, adverse effects associated with long-term use have came up during recent years. In this report, a case of bilateral incomplete atypical femoral fracture (AFF) due to prolonged BP use was presented. A 69-year-old patient, who has been in surgical menopause for 20 years and was started on BP following vertebral fracture almost 10 years ago, was admitted with thigh pain, which was increased two weeks ago. On physical examination, she had antalgic gait, increased thoracic kyphosis and tenderness to percussion over the thoracolumbar region. Lateral cortical thickness in the subtrochanteric region of both femurs and cortical radiolucency on the left femur were observed on plain radiography. Loss of height in L3 and L4 vertebrae was detected on vertebral radiography. Serum 25-hydroxy vitamin D [25(OH) D], parathyroid hormone, alkaline phosphatase and calcium levels, along with osteoporosis markers were all within the normal ranges. As the patient was diagnosed with AFF, BP therapy was terminated and vitamin D-calcium supplementation was continued. Since she did not have severe pain, conservative management (limited weight bearing, using a walking stick) was recommended for 3 months. Teriparatide therapy was started and she was discharged with recommendations. AFF, which is a rare disorder, should be kept in mind in patients on long-term BP treatment who are admitted with thigh pain and, necessary interventions should be tailored before the occurrence of complete fracture.